Hail, St. Francois
- When
- October 19, 3:40 PM CST
- Where
- St. Francois County, 1.07 mi WSW of Iron Mtn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.696, -90.639
Isolated severe storms moved across the region. Numerous large hail and damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated severe storms moved across the region. Numerous large hail and damaging winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 19, 2:25 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 325 PM CDT WED OCT 19 2016 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 324 PM CDT Wed Oct 19 2016 (Tonight) Focus tonight will be on convective trends. Believe the most focused and widespread area on convection will continue to be near the quasi- stationary 850-hPa warm front through the early overnight hours tonight. Have therefore shifted highest PoPs and heaviest QPF axis to the north more toward the I-44 corridor in MO. This convection should remain elevated in nature with the sfc boundary across the far southern CWA. With the elevated convection...large hail is the primary threat. Further to the south across southeast Missouri and far southwest Illinois...wind gusts in addition to large hail are both threats as convection along/south of the sfc front will likely be more surface based. Severe threat should wane by late evening as instability...both elevated and sfc-based...begins to fade to the southeast of the area. Maintained locally heavy rainfall mention just shifted the axis a bit further to the north tied to the highest PoPs. It has been dry this month and FFG values are high so it will take quite a bit of rain over a short period of time. Concern would be in training of convection which certainly could occur due to the quasi-stationary low-level baroclinic zone. Temperatures will be cooler tonight compared to the last several nights but still a bit above normal. Lows in the 50s for most areas are expected. (Thursday) Bulk of precipitation should have exited the CWA by Thursday morning but have schc-chc PoPs for showers into early afternoon for far southern and eastern sections of the CWA. Main story will be the much more fall-like look and feel to the day on Thursday. High temperatures are only expected to be in the low 60s across the area due to lingering cloud cover and strong CAA at low levels...certainly a big change from the upper 80s to low 90s of just a couple of days ago. Gosselin .LONG TERM... (Thursday Night through Next Wednesday) Issued at 324 PM CDT Wed Oct 19 2016 Any lingering precip will have moved out of the area as surface low moves east Thursday. Strong surface ridge builds eastward as low and cold front move out shifting winds to the northwest. The northwest flow as well as clearing behind the front will lead to cooler temps Thurs night. Temps to remain slightly below normal through Sat morning. There will be a slight warming trend as surface ridge progress furthr to the east and shifts wind become southerly. a weak cold front will move through the area Sun into Monday but this is expected to bring no precip and cold temps should stay north of the forecast area. The next chance of precip will be Wed as surface low moves in from the western plains. Walsh && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1235 PM CDT Wed Oct 19 2016 Main concern through the afternoon and evening hours will be on elevated convection affecting the terminals. Believe most widespread shower and thunderstorm will be roughly along the I-44 corridor affecting the St. Louis metro terminals. Visibilities may dip down into the IFR category with stronger storms. Hail will also be possible with these strongest storms. KCOU will be on northern edge of more widespread activity with KUIN only seeing isolated to scattered showers around the area. MVFR ceilings have crept northward into the metro area already and believe they will be here to stay until early Thursday morning. Northeast winds will back to the northwest late tonight as a sfc low passes to the south. SPECIFICS FOR KSTL: Focus will be on showers and thunderstorms from this afternoon through this evening. Highest chances of widespread activity around the terminal appear to be very late this afternoon through late evening. Any stronger thunderstorm will be capable of producing IFR visibilities along with hail. MVFR ceilings are expected to persist until early Thursday morning. Winds out of the northeast this afternoon will back to the northwest later on tonight after a sfc low passes to the south of the terminal. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 347 PM CDT WED OCT 19 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 347 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. WALSH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1106 AM CDT WED OCT 19 2016
MOZ048-049-059-191645-
OSAGE MO-GASCONADE MO-COLE MO-
1106 AM CDT WED OCT 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLE...NORTHERN
GASCONADE AND EASTERN OSAGE COUNTIES UNTIL 1145 AM CDT...
AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WESTPHALIA...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINN...TAOS...CHAMOIS...WESTPHALIA...RICH FOUNTAIN...SWISS...
GASCONADE...MORRISON...FRANKENSTEIN...OSAGE CITY...LOOSE CREEK...
BAY...BONNOTS MILL AND SCHUBERT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3853 9208 3868 9177 3869 9176 3871 9172
3870 9168 3870 9163 3868 9156 3869 9151
3871 9149 3855 9139 3836 9197
TIME...MOT...LOC 1605Z 243DEG 25KT 3849 9194
CARNEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT WED OCT 19 2016
MOZ060-061-191815-
ST. CHARLES MO-WARREN MO-
1230 PM CDT WED OCT 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES AND
SOUTHEASTERN WARREN COUNTIES UNTIL 115 PM CDT...
AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MARTHASVILLE...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
O'FALLON...ST. CHARLES...ST. PETERS...CHESTERFIELD...
LAKE ST. LOUIS...DARDENNE PRAIRIE...WELDON SPRING...COTTLEVILLE...
MARTHASVILLE...NEW MELLE...AUGUSTA...WELDON SPRING HEIGHTS...
DUTZOW...HARVESTER...TRELOAR...DEFIANCE...MATSON AND HOLSTEIN.
THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 224 AND 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3881 9055 3870 9053 3868 9056 3868 9063
3869 9065 3868 9067 3865 9071 3854 9091
3856 9100 3857 9102 3860 9104 3861 9106
3860 9113 3862 9121 3869 9123
TIME...MOT...LOC 1730Z 259DEG 30KT 3863 9111
CARNEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT WED OCT 19 2016
MOZ072-073-084-099-192215-
REYNOLDS MO-IRON MO-WASHINGTON MO-CRAWFORD MO-
440 PM CDT WED OCT 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD...NORTHWESTERN REYNOLDS AND SOUTHWESTERN WASHINGTON COUNTIES
UNTIL 515 PM CDT...
AT 440 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF CHERRYVILLE TO 12 MILES
SOUTHEAST OF SALEM TO 10 MILES WEST OF BUNKER. MOVEMENT WAS EAST AT
35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VIBURNUM...BUNKER...OATES...BIXBY...COURTOIS...CENTERVILLE...
BELGRADE...DILLARD...BLACK...SHIRLEY AND DAVISVILLE.
THIS ALSO INCLUDES DILLARD MILL HISTORIC SITE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN AND EAST CENTRAL MISSOURI.
LAT...LON 3741 9121 3750 9121 3751 9131 3759 9131
3759 9116 3769 9115 3770 9116 3770 9131
3779 9131 3797 9080 3769 9086 3743 9096
3741 9118
TIME...MOT...LOC 2140Z 250DEG 31KT 3772 9129 3757 9134 3742 9139
KDThe St Louis radar (KLSX), 112 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
2 hail. Local standard time, as filed.
A wide swath of large hail fell across the northern portions of Madison County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 665738, 665740.